Hail, Cass
- When
- July 14, 4:10 PM CST to 4:15 PM CST
- Where
- Cass County, 1.73 mi ENE of Beardstown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.030, -90.400
A hot and humid airmass was in place across central Illinois as a cold front approached from the northwest. Several thunderstorm clusters developed over the course of the evening, and these produced scattered wind damage and one instance of severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A hot and humid airmass was in place across central Illinois as a cold front approached from the northwest. Several thunderstorm clusters developed over the course of the evening, and these produced scattered wind damage and one instance of severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 14, 2:45 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 345 PM CDT Fri Jul 14 2023 .SYNOPSIS... Issued at 245 PM CDT Fri Jul 14 2023 Showers and thunderstorms will develop late this afternoon, becoming more numerous this evening as weak frontal boundary moves into west central Illinois. A few storms may become supportive of damaging wind gusts before diminishing in intensity late tonight. Saturday will be less hot and humid in wake of frontal passage, but smoke from Canadian wildfires will begin to filter into the region. Additional, sporadic thunderstorm activity is anticipated into next week, helping to further ease drought conditions. && .SHORT TERM... (Through Late Saturday Night) Issued at 245 PM CDT Fri Jul 14 2023 Key Messages: * Thunderstorm activity to increase this evening, possibly severe * Wildfire smoke expected to make a return this weekend Evening Thunderstorms: A couple thunderstorms have developed this afternoon along a diffuse surface boundary, currently positioned just north of the I-70 corridor extending from Kansas City, Missouri to Mount Vernon, Illinois. The boundary layer within this area is supremely buoyant and uncapped, characterized by low 90s sfc temps and mid 70s dewpoints. MLCAPE values, courtesy of the latest RAP, depict 2000+ J/kg in an otherwise weakly sheared environment. Generally weak mid-level flow (< 30 kts) should limit the coverage of severe convection, with the majority of updrafts struggling to get organized. Nevertheless, the robustly buoyant airmass should help compensate for meager kinematics, affording a couple storms the potential to lay down severe-level downbursts and/or quarter-size hail. And, while the tornado threat is non-zero (there will be at least some surface vorticity enhancement along the front), the storm-relative hodograph does not look particularly concerning. From a timing standpoint, we expect thunderstorm coverage to increase after 23z/6pm as a mid-level shortwave and attendant surface boundary move across the Mid-Mississippi Valley. While storms will be scattered in nature, we believe coverage will become widespread enough to make any outdoor event west of Interstate 57 vulnerable this evening; consider reviewing evacuation contingencies. Thunderstorm activity should begin to wane after Midnight in the absence of a pronounced low-level jet. Still, enough elevated instability and broad ascent could allow light convective activity to fester into the early morning hours before departing eastward with the surface boundary. Haze/Smoke: Upstream satellite imagery from the GOES Geocolor channel depicts smoke bleeding southward into the Midwest this afternoon. This smoke is forecast to move into central Illinois by Saturday afternoon, with sky conditions becoming noticeably milky. Models even indicate that this smoke may make it down to the surface, working to reduce both visibility and air quality. Admittedly, this has been a bit of an afterthought given impending convection, but it's at least worth a mention for now as it could prove impactful to sensitive groups and general aviation alike. MJA .LONG TERM... (Sunday through Next Friday) Issued at 245 PM CDT Fri Jul 14 2023 Periodic chances for showers and thunderstorms will exist through much of the upcoming week as multiple shortwave impulses traverse broad meridional mid-level flow. The first of these episodes appears to come Sunday evening as another weak frontal boundary sags into the region. CAPE/Shear profiles support marginally severe storms, while southward progression should preclude a flooding concern. Perhaps more notable convection will develop during the Tue/Wed timeframe when midlevel flow increases across the region atop a pseudo-stationary sfc boundary. Aside from the severe convective potential, the general synoptic pattern sort of resembles the Maddox setup for flash flooding. Late next week appears to be a more settled period as mid-level heights increase across the region. Meanwhile, temperatures next week look seasonably warm, with the NBM boasting temperatures in the mid- to-upper 80s. MJA && .AVIATION... (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1233 PM CDT Fri Jul 14 2023 Afternoon cumulus will continue to increase in coverage across the regional terminals with sky coverage becoming BKN beyond 21z/4pm. Cloud bases will evolve around 5 kft AGL. Attention quickly turns toward this evening with shower and storm potential increasing ahead of a weak frontal boundary. Thunderstorm coverage will be scattered in nature, but widespread enough to warrant a TEMPO group near or shortly after 00z/7pm across the regional terminals. Flight categories will largely remain VFR through late evening, deteriorating to MVFR (occasionally IFR) prior to 12z/7am as low stratus develops in the vicinity of the front. Only slight improvement to cigs is anticipated through late Saturday morning. MJA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 401 PM CDT Fri Jul 14 2023 ILZ038-043>046-053>057-061>063-066>068-071>073-152115- McLean-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas- Coles-Edgar-Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay- Richland-Lawrence- 401 PM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected this evening. There is a marginal risk that some of the storms may be severe with isolated gusts up to 60 mph and isolated large hail up to 1 inch. Lightning and locally heavy rainfall will also be a concern. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms will continue to be possible Sunday through Thursday as an unsettled pattern remains over the area. Strong storms are possible Sunday, but the primary threat each day will be lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ027>031-036-037-040>042-047>052-152115- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Logan-Cass-Menard-Scott-Morgan-Sangamon-Christian- 401 PM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. A severe thunderstorm watch is now in effect until 10pm. A few storms will pose a damaging wind and large hail risk. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorms will continue to be possible Sunday through Thursday as an unsettled pattern remains over the area. Strong storms are possible Sunday, but the primary threat each day will be lightning and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening between 5pm and sunset. Expected storm motion is toward the east around 25 mph. MJA
The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 22:10 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree branch was broken off.
Multiple trees were blown down in the neighbors yard.
Numerous large trees limbs were blown down, some onto houses. Power lines were also damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109724, 1109727, 1109725, 1109728.